Mississippi, 2008

Lightning Strike in Mississippi, July 3, 2008

July 3, 2008 · NWS MOB · 1 event in 1 county or zone

Lightning struck a few buildings in Wiggins causing a fire that damaged the buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a few buildings in Wiggins causing a fire that damaged the buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 3, 2:16 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 3, 2:16 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT THU JUL 3 2008

.SHORT TERM TONIGHT AND FRIDAY...WE ANTICIPATE ISOLATED THUNDERSTORMS
TO CARRY OVER INTO THE EVENING BEFORE THINGS STABILIZE AND COVERAGES
GO DOWN. BROAD UPPER TROF LOOKS TO PERSIST FROM THE UPPER MIDWEST
DOWN INTO THE GULF STATES AS WE CLOSE OUT THE WEEK. AT THE
SURFACE...A LARGE SURFACE HIGH PRESSURE SYSTEM OVER THE WESTERN
ATLANTIC NOSES WESTWARD INTO THE GULF. PRECIPITABLE WATERS FROM 1.5
TO 1.75 INCHES WILL BE SUFFICIENT ALONG WITH DAYTIME HEATING AND
INSTABILITY FOR A CHANCE OF THUNDERSTORMS TO DEVELOP ON FRIDAY.
GUIDANCE IS TIGHTLY CLUSTERED IN SHOWING NIGHTTIME LOWS IN THE LOWER
70S AND DAYTIME HIGHS ON FRIDAY RANGING FROM 88 TO 91. /10

.LONG TERM SATURDAY THROUGH THURSDAY...ANTICIPATE A PATTERN
SUPPORTIVE OF THUNDERSTORMS EACH DAY AS WE CONTINUE UNDER A GENERAL
WEAKNESS IN THE UPPER ATMOSPHERE...SURFACE HIGH PRESSURE TO THE
EAST...ALONG WITH PRECIPITABLE WATERS 1.75 TO 2 INCHES AND DAYTIME
INSTABILITY. DID NOT MAKE ANY CHANGE TO CURRENT GRIDDED TEMPERATURES. /10

&&

.AVIATION...ISOLATED THUNDERSTORMS HAVE POPPED UP AROUND MOST OF THE
TAF LOCATIONS THIS AFTERNOON AND VICINITY THUNDERSTORM WORDING WILL
CONTINUE FOR A FEW MORE HOURS. THE SHOWERS AND THUNDERSTORMS WILL
DISSIPATE THIS EVENING BEFORE REDEVELOPING AGAIN LATE TONIGHT AND
EARLY TOMORROW MORNING NEAR THE COAST. /13

&&

.MARINE...SURFACE RIDGE STRETCHING FROM THE WESTERN ATLANTIC INTO
THE NORTH CENTRAL GULF WILL GRADUALLY SHIFT SOUTH THROUGH THE END OF
THE WEEK. THIS WILL ALLOW THE SOUTHERLY FLOW TO BECOME WEST TO
SOUTHWEST OVER THE WEEKEND. SOUTHERLY FLOW WILL BECOME
RE-ESTABLISHED EARLY NEXT WEEK AS THE RIDGE OF HIGH PRESSURE BUILDS
BACK OVER THE NORTH CENTRAL GULF COAST. WAVE HEIGHTS WILL REMAIN 2
FEET OR LESS THROUGH THE PERIOD...EXCEPT LOCALLY HIGHER NEAR
SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOP DURING THE EARLY
MORNING HOURS. /13

&&

.FIRE WEATHER...HUMIDITY REMAINS ABOVE CRITICAL THRESHOLDS WITH
THUNDERSTORMS FROM TIME TO TIME. DUE TO LIGHT TRANSPORT FLOW IN THE
MIXED LAYER...DAYTIME DISPERSION IS FORECAST TO BE GENERALLY FAIR THE NEXT
TWO DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  90  72  90 /  20  30  20  40
PENSACOLA   73  88  74  89 /  20  40  20  30
DESTIN      75  88  76  89 /  20  30  20  30
EVERGREEN   69  89  69  91 /  20  40  20  40
WAYNESBORO  70  91  68  90 /  10  30  20  40
CAMDEN      70  91  70  91 /  20  30  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 5:00 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT THU JUL 3 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.  THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS TODAY INTO THIS EVENING WILL
PRODUCE LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS.

DUE TO AN OUTGOING AFTERNOON TIDE AND A LARGE TIDAL RANGE...THERE IS
A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON FROM FRIDAY
THROUGH THE 4TH OF JULY WEEKEND AND INTO THE MIDDLE OF NEXT WEEK.
THE BEST CHANCE FOR THUNDERSTORMS AT THIS TIME LOOKS TO BE DURING
THE DAY SUNDAY.  A FEW STORMS MAY CONTAIN STRONG GUSTY WINDS AND
HEAVY RAIN...ALL THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Stone

When
July 3, 3:15 PM CST
Where
Stone County, Wiggins
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.850, -89.130

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126609.